default avatar
Welcome to the site! Login or Signup below.
Logout|My Dashboard

Six tips that could save your life

Font Size:
Default font size
Larger font size

Posted: Friday, March 28, 2014 7:45 am

Dear Pharmacist: I take four different medications now. Lately, I’ve had stomach pain, insomnia, headaches and dizziness. I am sure it’s related to my medicine. What should I do? Stop everything? — L.E., Seattle

While I do believe in “drug holidays” I don’t think you should ever undertake those without your physician’s approval and supervision. If you stop certain medications suddenly that are supposed to be weaned off slowly, it could cause seizures or major withdrawal problems. If you’re fed up and insist on stopping everything, you must do it properly and with supervision by your doctors.

When beginning a medication or new dietary supplement, it’s ideal to keep a little notepad handy, an app or a computer document to track progress. Doing this allows you to pinpoint which medication triggers a side effect. I believe all side effects are caused by the drug nutrient depletion, something I call the drug mugger effect. Unfortunately the side effects are often misdiagnosed and labeled a “symptom” thus giving you some new disease. By restoring nutrients stolen by your medicine, you can avoid these new “symptoms.” That’s important, because nutrient deficiencies look just like diseases.

I’ve been a pharmacist for 24 years, so here are some of my ninja secrets to help you minimize side effects and interactions:

Go to the same pharmacy each time. There is a computer record of your medication profile that automatically screens for interactions. If you chase coupons and stray, the new pharmacy will not have the rest of your medication profile and you’re more apt to experience an interaction.

Take your medication at the same time each day. If you take your blood pressure pill at different times of the day, you will experience more highs and lows in your blood stream, and the swinging blood levels causes dizziness, nausea and faintness.

Consider the drug mugging effect. If you take one or two medications, and suddenly need more medications for brand new symptoms, it’s probably related to drug number one or two ripping you off! You have to fix the nutrient depletions, not layer on more medications.

Don’t drink coffee with stimulants. There’s an additive effect of caffeine with certain drugs like Provigil, Adderall, Concerta and Ritalin. Avoid the stimulants.

Don’t drink alcohol with sedatives. There’s an enhanced effect on your nervous system, and the alcohol can make your medicine work much stronger causing your breathing to stop completely. It’s bad news to combine drugs that all depress your nervous system.

Ask both your doctor and pharmacist point blank, “Will this new medication interact with anything I’m taking?” This is particularly important if you go to more than one physician.

This information is not intended to diagnose, treat, cure or prevent any disease. For more information about Suzy Cohen, visit her website at www.suzycohen.com.



New Classifieds Ads